Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 106, NWS Columbia, SC

July 1, 2017Edgefield County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 1, 2017, 9:35 PM EDT for Edgefield County, Saluda County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 9:35 PM EDT (01:35 UTC)
Expired
Jul 1, 2017, 10:15 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edgefield County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS52 KCAE 020135
SVRCAE
SCC037-081-020215-
/O.NEW.KCAE.SV.W.0106.170702T0135Z-170702T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
935 PM EDT SAT JUL 1 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Edgefield County in central South Carolina...
  Saluda County in central South Carolina...

* Until 1015 PM EDT

* At 935 PM EDT, a severe thunderstorm was located 8 miles northwest
  of Johnston, or 20 miles west of Batesburg, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Saluda, Johnston, Ridge Spring, Monetta and Ward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3401 8197 3411 8159 3408 8154 3407 8150
      3408 8147 3407 8147 3388 8157 3384 8162
      3382 8197 3397 8201
TIME...MOT...LOC 0135Z 257DEG 23KT 3393 8191 

HAIL...<.75IN
WIND...60MPH
 
$$

awp
1 follow-up statement
554 
WWUS52 KCAE 020149
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
949 PM EDT SAT JUL 1 2017

SCC037-020158-
/O.CAN.KCAE.SV.W.0106.000000T0000Z-170702T0215Z/
Edgefield SC-
949 PM EDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDGEFIELD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3404 8187 3411 8159 3408 8154 3407 8150
      3407 8147 3388 8157 3384 8162 3385 8179
      3388 8185 3390 8188 3398 8189
TIME...MOT...LOC 0148Z 257DEG 23KT 3395 8181 

$$

SCC081-020215-
/O.CON.KCAE.SV.W.0106.000000T0000Z-170702T0215Z/
Saluda SC-
949 PM EDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SALUDA COUNTY...

At 948 PM EDT, a severe thunderstorm was located near Saluda, or 15
miles west of Batesburg, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Saluda, Ridge Spring, Monetta and Ward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3404 8187 3411 8159 3408 8154 3407 8150
      3407 8147 3388 8157 3384 8162 3385 8179
      3388 8185 3390 8188 3398 8189
TIME...MOT...LOC 0148Z 257DEG 23KT 3395 8181 

HAIL...<.75IN
WIND...60MPH
 
$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:18 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 7:18 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
718 PM EDT Sat Jul 1 2017

.SYNOPSIS...
High pressure will extend from the Atlantic westward through the
northern Gulf of Mexico through Independence Day. North of the ridge
some troughing will be in the forecast area. The pattern supports
seasonal hot conditions with a chance of mainly afternoon and
evening thunderstorms.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Thunderstorms which developed in the Upstate and Piedmont have
moved eastward into the northern Midlands and Catawba regions.
Additional storms from NE GA will move eastward possibly
entering the western Midlands this evening. Storms should weaken
after sunset and then dissipate before midnight. Moderate
potential instability and dry air aloft will pose a threat for
damaging winds from thunderstorms in these areas. Elsewhere,
isolated showers or thunderstorms can be expected. Cloud cover
overnight from decayed convection will keep temperatures in the
low to mid 70s.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH TUESDAY/...
Surface ridging will continue from the Atlantic westward
through the northern Gulf of Mexico. North of the ridge, lee-
side surface troughing will be in the forecast area. The region
will be near the southern periphery of broad mid-level
troughing with a series of shortwave troughs brushing the area.
Convergence into the surface trough and strong heating plus
upper lift at times supports thunderstorms.

The models show some h5 shortwave ridging and h85 westerly flow
Sunday. The NAM and GFS MOS have been consistent with low pops
Sunday. The models have trended with more defined 5h shortwave
troughing Monday and Tuesday. MOS pops have trended upward those
days. The models indicate moderate instability each day with
surface-based LI values around -7. A few of the thunderstorms
may contain strong wind.

Temperatures may be highest Sunday with less thunderstorm
coverage. Followed the guidance consensus temperatures and
forecasted highs mainly in the middle 90s Sunday, and lower 90s
Monday and Tuesday. The MOS supports heat index values peaking
near 100 each day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The GFS and ECMWF show surface ridging extending from the Atlantic
westward into the northern Gulf of Mexico with lee-side troughing in
the forecast area during much of the medium-range period. Broad
upper trough is forecast to become more pronounced in the region
during the period. The pattern supports scattered to numerous
thunderstorms. Followed the guidance consensus and forecasted chance
pops each day. The GFS and ECWMF MOS have near normal temperatures
during the period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions expected through most of the TAF period.

Currently monitoring scattered convection mainly just north of
the TAF sites along with other storm cells over NE GA. For now,
given latest trends, will not mention any precipitation at any
of the TAF sites but will monitor. Convection should diminish
after sunset will loss of daytime heating. Overnight clouds
will remain over the region with southwesterly winds around 5
mph. Have kept cigs VFR overnight due to winds and limited
moisture in the near surface layer without rainfall. Winds will
be southwesterly through 02/15z...then veer to westerly for the
remainder of the period.

EXTENDED AVIATION OUTLOOK...Restrictions possible in late
night/early morning stratus/fog, along with scattered mainly
afternoon/evening thunderstorms each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 1, 3:23 AM EDT, 18 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
323 AM EDT Sat Jul 1 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
323 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 6:07 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
607 PM EDT SAT JUL 1 2017

SCZ015-012245-
Lancaster-
607 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

At 607 PM EDT, a strong thunderstorm was located over Pineville, or
10 miles south of Uptown Charlotte, moving south at 15 mph.

Winds 30 to 40 mph are possible with this storm.

Locations impacted include...
Waxhaw.

LAT...LON 3493 8078 3482 8080 3482 8075 3478 8087
      3483 8090 3484 8087 3490 8088 3493 8086
      3496 8087 3501 8091 3503 8090 3507 8090
TIME...MOT...LOC 2207Z 338DEG 15KT 3508 8091

awp
Local storm report, Jul 1, 8:35 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
835 PM EDT SAT JUL 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     10 ENE LANCASTER        34.80N 80.63W
07/01/2017                   LANCASTER          SC   LAW ENFORCEMENT

            LANCASTER COUNTY EMERGENCY DISPATCH REPORTS
            TREES DOWN BLOCKING THE ROADWAY NEAR THE
            INTERSECTION OF NORTH ROCKY RIVER ROAD AND
            CAMP CREEK ROAD.

&&

CJR
Special weather statement, Jul 1, 9:14 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
914 PM EDT SAT JUL 1 2017

SCZ027-028-037-020200-
Lexington-Calhoun-Richland-
914 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...EASTERN
LEXINGTON...SOUTHWESTERN SUMTER AND SOUTHEASTERN RICHLAND COUNTIES...

At 913 PM EDT, a strong thunderstorm was located 9 miles east of
Gaston, or 12 miles southeast of Cayce, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Eastover.

LAT...LON 3373 8102 3387 8102 3394 8062 3391 8063
      3388 8062 3385 8063 3384 8062 3382 8062
      3381 8060 3379 8060 3373 8063 3371 8061
      3370 8059 3368 8059
TIME...MOT...LOC 0113Z 268DEG 24KT 3381 8093

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:14 PM EDTSpecial Weather StatementCAECalhoun46 min
Jul 1, 10:02 PM EDTSevere Thunderstorm WarningCAERichland, Sumter43 min
Jul 1, 10:08 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland67 min
Jul 1, 10:27 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter36 min
Jul 1, 10:53 PM EDTSevere Thunderstorm WarningCAEClarendon42 min
Jul 1, 11:18 PM EDTSpecial Weather StatementCAERichland42 min
Jul 1, 11:26 PM EDTSpecial Weather StatementCAEBarnwell49 min
Jul 2, 12:40 AM EDTSpecial Weather StatementCAEOrangeburg35 min
Jul 2, 4:58 PM EDTSevere Thunderstorm WarningCAEAiken32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.